Texas, 2021Flooding in Texas, July 7, 2021
July 7, 2021 · NWS AMA · 2 events in 2 counties and zones
The combination of frontal boundaries and a very moist and unstable atmosphere had led to thunderstorms across the Texas Panhandle with heavy rainfall. Weak winds aloft led to slow movement of these storms with isolated flooding impacts especially in urban areas with poor drainage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of frontal boundaries and a very moist and unstable atmosphere had led to thunderstorms across the Texas Panhandle with heavy rainfall. Weak winds aloft led to slow movement of these storms with isolated flooding impacts especially in urban areas with poor drainage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 7, 5:32 AM CST, 42 minutes earlier.
Area forecast discussion, Jul 7, 5:32 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 AM CDT Wed Jul 7 2021
.AVIATION...12Z TAFS... Mostly VFR conditions are expected over
the next 24 hours. Showers/storms moving into KAMA, and expected
to continue over the next few hours. IFR/LIFR conditions will be
possible for the next few hours. There may be a return of storms
if the cold front slows/stalls later in the TAF period, but
confidence is not high enough to note in the TAFs as of yet. Winds
generally less than 10kts and variable.
Weber
&&
.PREV DISCUSSION... /Issued 345 AM CDT Wed Jul 7 2021/
SHORT TERM...Today through Thursday Night...
Cold front continues to drift south across the Panhandles today.
Showers and storms will be possible along the front today. There
may be just enough lift to get some early morning storms going
across the central Panhandles, with a better chance this afternoon
across the southern Panhandles. No severe weather expected today,
just general thunderstorms.
Overall, high pressure continues to strengthen over the Four
Corners. With the cold front moving through today there should be
enough subsidence behind the front to keep conditions dry this
evening and through the day on Thursday. Temperatures again today
will likely be close to 10 degrees below normal today, but finally
start climbing back to near normal temperatures on Thursday, with
highs in the lower 90s.
Weber
LONG TERM...Friday through Tuesday...
The end of the work week into the weekend will see the upper level
high pressure retrograde towards California/Nevada. This will put
the Panhandles into northwest flow aloft and bring more likelihood
for storms to make it into the area as shortwaves ride around the
ridge. Saturday and Saturday night look to have a cold front come
through the area. Models prog it fairly slowly. If this is the
case, then we could see a good amount of precip across the area
since moisture is still high. If the front pushes through fairly
quickly, the amount of moisture we receive may be less since
there would be less time for storms to sit around. The northerly
surface flow doesn't last long as winds become southerly again by
Monday. This will again pump in moisture for daytime showers and
thunderstorms for the beginning of the work week. This pattern of
cooler than normal temps looks to persist through the extended
with Friday being the one day that may actually achieve
climatological normal and be in the 90s. While there will be some
instability around for the weekend, the best days in the extended
for seeing severe weather look to be the Monday/Tuesday time
frame as CAPE looks to increase along with some better bulk shear
to allow for supercells instead of just pulsing cells like we have
been seeing.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89/89/16
Hazardous weather outlook, Jul 7, 2:32 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
332 AM CDT Wed Jul 7 2021
OKZ001>003-TXZ001>020-317-072045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
332 AM CDT Wed Jul 7 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Thunderstorms possible today across the central and southern
Panhandles. Storms are not expected to be severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms possible again Friday night into Tuesday across
much of the Panhandles. Storms could be strong with gusty wind and
hail as well as heavy rain that could lead to localized flooding
or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flood, Potter
- When
- July 7, 6:14 AM CST to 7:14 AM CST
- Where
- Potter County, 5.39 mi W of Amarillo to 2.74 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.198, -101.915
Reported flooding of I-40 under the overpass at Bell St.
Flood, Randall
- When
- July 7, 7:19 AM CST to 8:19 AM CST
- Where
- Randall County, 6.32 mi WNW of Amarillo to 3.07 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.227, -101.927
Multiple flooded roadways around Amarillo including Soncy Road, Coulter Road, Hollywood Road, Western Street, and Teckla Boulevard.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Illinois, July 7, 20214 deaths · 1 injured · 1 event
- Tornadoes and Tropical Storm in Florida, July 7 to 8, 20211 death · $3,000 · EF1 · 26 events
- Tornado and Tropical Storm in Georgia, July 7, 202117 injured · EF1 · 9 events
- Flash Flooding and Hail in Pennsylvania, July 7, 2021$579,000 · 1 in hail · 55 events
- Tornadoes and Tropical Storm in South Carolina, July 7 to 8, 2021$1.1 million · EF1 · 8 events
- Damaging Winds in Michigan, July 7, 2021$2.0 million · 56 kt wind · 17 events
- Hail and Damaging Winds in New York, July 7, 2021$185,000 · 1 in hail · 32 events
- Flash Flooding and Flood in Texas, July 7, 2021$510,000 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$103,000 · 1 in hail · 40 events
- Tropical Storm and Storm Surge in Florida, July 7, 2021$90,000 · 11 events
- Damaging Winds in Maryland, July 7, 2021$75,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$45,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974083, 974084.